Related Experiment Video
Updated: Sep 30, 2026

Through-the-Wall Blood Sampling Method to Minimize Sleep Disruption in Clinical Settings
Published on: June 13, 2025
Heparin-induced thrombocytopenia: temporal pattern of thrombocytopenia in relation to initial use or reexposure to
Norbert Lubenow1, Reiner Kempf, Angelika Eichner
1Department of Immunology and Transfusion Medicine, Ernst-Moritz-Arndt University, Greifswald, Germany.
Study Objectives:
Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction associated with a decrease of platelet counts that usually begins after at least 5 days of heparin treatment. Uncertainty exists about the risk of early onset of HIT (ie, < 5 days) in relation to previous heparin exposure. We therefore analyzed the temporal pattern of thrombocytopenia in patients with laboratory-confirmed HIT to assess whether patients with previous heparin exposure have an increased risk of early onset of HIT.
Design:
Platelet count patterns in patients with a laboratory-confirmed diagnosis of HIT were examined in a retrospective chart review of a clinical study database. The onset of thrombocytopenia < 100 x 10(9)/L associated with the current heparin treatment (mainly unfractionated heparin) was analyzed using nonparametric maximum likelihood estimation.
Results:
A total of 119 patients with 125 treatment episodes were assessed: HIT developed in 79 patients during initial exposure to heparin, and in 46 patients during reexposure. Early onset (< 5 days) of thrombocytopenia was associated with very recent heparin exposure. Patients reexposed to heparin within 3 months had an earlier onset of thrombocytopenia as compared to patients reexposed to heparin after 3 months (4.9 +/- 4.4 days vs 11.5 +/- 5.5 days [mean +/- SD], p = 0.001). There was no difference between onset on thrombocytopenia < 100 x 10(9)/L in patients reexposed to heparin within 3 to 12 months and after 1 year (9.7 +/- 6.4 days vs 12.3 +/- 5.2 days, p = 0.41). Whether platelet counts were obtained daily or less regularly did not affect the analysis.
Conclusion:
Early onset of thrombocytopenia in HIT is associated with recent heparin treatment (< 3 months). In contrast, for patients who did not receive heparin within the previous 3 months, HIT is an unlikely explanation for thrombocytopenia that occurs within the first 5 days.
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Extrinsic and Intrinsic Pathways of Hemostasis
The Extrinsic Pathway
The extrinsic pathway of coagulation is typically initiated by tissue damage that exposes blood to tissue factor (TF), a protein released by the damaged tissue cells outside the blood vessels—this interaction with TF triggers biochemical reactions involving specific clotting factors. The key player here is Factor VII, which forms a...
Venous Thrombosis III: Interprofessional Care
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Drug toxicity: Idiosyncratic Reactions
Desensitization and Tachyphylaxis
Several...
